Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 6, NWS Topeka, KS

April 11, 202312 counties in Kansas

NWS Topeka, KS issued this red flag warning at Apr 11, 2023, 2:51 PM CDT for 12 counties in Kansas. It took effect at Apr 12, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2023, 2:51 PM CDT (19:51 UTC)
In effect from
Apr 12, 2023, 12:00 PM CDT
Expired
Apr 12, 2023, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS83 KTOP 111951
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
251 PM CDT Tue Apr 11 2023

KSZ008>010-020>023-034-121000-
/O.NEW.KTOP.FW.W.0006.230412T1700Z-230413T0100Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
251 PM CDT Tue Apr 11 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY FOR
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
008, 009, 010, 020, 021, 022, 023, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Wednesday. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  022, 023, and 034. 

* WIND...South to southwest winds 15 to 25 mph with gusts of 25 to
  30 mph.

* HUMIDITY...Relative humidity in the 20 to 25 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
885 
WWUS83 KTOP 120833
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
333 AM CDT Wed Apr 12 2023

KSZ011-035>037-122100-
/O.NEW.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/
/O.EXA.KTOP.FW.W.0006.230412T1700Z-230413T0100Z/
Nemaha-Dickinson-Geary-Morris-
333 AM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE
WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, AND 034...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. a Fire Weather Watch has also been issued. This Fire
Weather Watch is in effect from Thursday afternoon through
Thursday evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  022, 023, and 034. 

* WIND...South to southwest winds 15 to 25 mph with gusts of 25 to
  35 mph. 

* HUMIDITY...Relative humidity in the 20 to 25 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ008>010-020>023-034-122100-
/O.NEW.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/
/O.CON.KTOP.FW.W.0006.230412T1700Z-230413T0100Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
333 AM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR
FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, AND 034...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Thursday afternoon through
Thursday evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  022, 023, and 034. 

* WIND...South to southwest winds 20 to 25 mph with gusts of 25 to
  35 mph. 

* HUMIDITY...Relative humidity in the 20 to 25 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ012-024-038-039-054-055-122100-
/O.NEW.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/
Brown-Jackson-Wabaunsee-Shawnee-Lyon-Osage-
333 AM CDT Wed Apr 12 2023

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Thursday afternoon through
Thursday evening. 

* AFFECTED AREA...Fire weather zones 012, 024, 038, 039, 054, 
  and 055. 

* WIND...South to southwest winds 20 to 25 mph with gusts of 30 
  to 35 mph. 

* HUMIDITY...Relative humidity in the 20 to 25 percent range. 


* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
500 
WWUS83 KTOP 121917
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
217 PM CDT Wed Apr 12 2023

KSZ054-055-122030-
/O.CAN.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/
Lyon-Osage-
217 PM CDT Wed Apr 12 2023

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS, LOW
HUMIDITY, AND DRY FUELS...

The National Weather Service in Topeka has cancelled the Fire
Weather Watch. While dry and windy conditions are still
anticipated Thursday afternoon, humidity is expected to remain
above Red Flag criteria. Extreme caution should still be used if
burning is planned.

$$

KSZ008>011-020>023-034>037-131000-
/O.UPG.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/
/O.NEW.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/
/O.CON.KTOP.FW.W.0006.000000T0000Z-230413T0100Z/
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Ottawa-Dickinson-Geary-Morris-
217 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER
ZONES 008, 009, 010, 020, 021, 022, 023, AND 034...

...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 8 PM CDT THURSDAY 
FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER 
ZONES 008, 009, 010, 020, 021, 022, 023, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  022, 023, and 034. 

* TODAY...South to southwest winds 20 to 25 mph with gusts of 25
  to 35 mph. Relative humidity in the 20 to 25 percent range.

* THURSDAY...South to southwest winds 20 to 30 mph with gusts 30
  to 40 mph. Relative humidity in the 18 to 25 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ012-024-038-039-131000-
/O.UPG.KTOP.FW.A.0004.230413T1700Z-230414T0100Z/
/O.NEW.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/
Brown-Jackson-Wabaunsee-Shawnee-
217 PM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR 
FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER 
ZONES 012, 024, 038, 039, 054, and 055...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 012, 024, 038, 039, 054, and
  055. 

* WIND...South to southwest winds 20 to 25 mph with gusts of 30 
  to 35 mph.

* HUMIDITY...Relative humidity in the 20 to 25 percent range.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
648 
WWUS83 KTOP 130057
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
757 PM CDT Wed Apr 12 2023

KSZ008>011-020>023-034>037-131000-
/O.EXP.KTOP.FW.W.0006.000000T0000Z-230413T0100Z/
/O.CON.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Ottawa-Dickinson-Geary-Morris-
757 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 
036, AND 037...

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 034, 035, 
036, AND 037...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 020, 021,
  022, 023, 034, 035, 036, and 037. 

* WINDS...South to southwest winds 20 to 30 mph with gusts 30 to 
  40 mph. 

* HUMIDITY...Relative humidity in the 18 to 25 percent range. 

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ012-024-038-039-131000-
/O.CON.KTOP.FW.W.0007.230413T1700Z-230414T0100Z/
Brown-Jackson-Wabaunsee-Shawnee-
757 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 012, 024, 038, AND 039...

* AFFECTED AREA...Fire weather zones 012, 024, 038, and 039. 

* WIND...South to southwest winds 20 to 25 mph with gusts of 30 
  to 35 mph.

* HUMIDITY...Relative humidity in the 20 to 25 percent range.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 11, 12:15 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 11, 12:15 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1215 PM CDT Tue Apr 11 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 324 AM CDT Tue Apr 11 2023

Key Points:

- Elevated fire weather conditions expected Today through Thursday

- Storm system to bring showers at the end of the week.

A mid level ridge was building into the central Plains this morning
within a Rex block pattern. Skies were clear and winds light which
has produced some patchy shallow fog in parts of the forecast area.
Also some smoke from any ongoing fires may reduce visibilities as
well. Today warmer temperatures are expected today as south winds
increase from the south southwest. Highs this afternoon leaned
toward 75th percentile of guidance with highs from the upper 70s to
mid 80s expected.

A similar pattern will continue with the ridging aloft within a Rex
Block pattern into Thursday. Deepening low pressure in the lee of
the Rockies will bring even stronger winds Wednesday and Thursday
to the area. Highs will be similar or a few degrees warmer than
todays expected high temperatures as deep mixing is expected each
day.

Models continue to be in agreement with a mid level trough and
associated frontal system to bring showers and storms back into the
forecast on Friday into Saturday. Some strong to severe storms will
be possible on Friday with ample shear, forcing for ascent and
instability forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Apr 11 2023

Winds are the main focus for the aviation forecast, as VFR
conditions are expected throughout the TAF period. During the
daytime hours today, winds will remain out of the south to
southwest at sustained speeds of 12 to 17 kts, occasionally
gusting to 25+ kts. Gusts and sustained speeds will drop off
slightly after sunset, then will increase sharply between 03z and
06z, reaching sustained speeds of 15 to 20 kts, with gusts to 30
kts by sunrise Wednesday.

&&

.FIRE WEATHER...
Issued at 324 AM CDT Tue Apr 11 2023

Elevated fire conditions are forecast Today through Thursday. For
today forecast minimum RH this afternoon is forecast to be in the 23
to 28 percent range for parts of north central and northeast Kansas.
East central Kansas RH near 30 percent is expected. Winds gusting up
to 25 to 30 mph are also expected this afternoon with deep mixing
occurs. FOr Wednesday and Thursday winds are expected to be stronger
as a tight pressure gradient develops across central and eastern
Kansas. South winds gusting up to 35 mph will be possible with
afternoon minimum RH forecast to be in the 22 to 30 percent range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...Laflin
FIRE WEATHER...53
Hazardous weather outlook, Apr 11, 3:29 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 AM CDT Tue Apr 11 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-120830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 AM CDT Tue Apr 11 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Very high fire danger is expected this afternoon mainly west of a
Hiawatha to Emporia line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions are forecast from Wednesday and
Thursday due to gusty south winds and low humidity expected each
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.